Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 260, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 2016, 6:21 PM MDT for Bent County, Kiowa County, Otero County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2016, 6:21 PM MDT (00:21 UTC)
- Expired
- Aug 16, 2016, 6:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bent County, CO, Kiowa County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2902 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
254
WUUS55 KPUB 170021
SVRPUB
COC011-061-089-170045-
/O.NEW.KPUB.SV.W.0260.160817T0021Z-160817T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
621 PM MDT TUE AUG 16 2016
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO...
NORTHEASTERN OTERO COUNTY IN SOUTHEASTERN COLORADO...
NORTHWESTERN BENT COUNTY IN SOUTHEASTERN COLORADO...
* UNTIL 645 PM MDT
* AT 621 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
NORTHEAST OF CHERAW...OR 16 MILES NORTHEAST OF NORTH LA
JUNTA...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ARLINGTON AND BLUE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3808 10330 3813 10350 3844 10349 3838 10311
TIME...MOT...LOC 0021Z 189DEG 19KT 3819 10340
HAIL...1.00IN
WIND...60MPH
$$
SR1 follow-up statement
027
WWUS55 KPUB 170037
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
637 PM MDT TUE AUG 16 2016
COC011-061-089-170047-
/O.EXP.KPUB.SV.W.0260.000000T0000Z-160817T0045Z/
KIOWA CO-OTERO CO-BENT CO-
637 PM MDT TUE AUG 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIOWA...
NORTHEASTERN OTERO AND NORTHWESTERN BENT COUNTIES WILL EXPIRE AT 645
PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3808 10330 3813 10350 3844 10349 3838 10311
TIME...MOT...LOC 0036Z 189DEG 19KT 3819 10340
$$
SRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:38 PM MDT, 43 minutes earlier.
Area forecast discussion, Aug 16, 5:38 PM MDT, 43 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 538 PM MDT TUE AUG 16 2016 .UPDATE... Issued at 536 PM MDT Tue Aug 16 2016 Updated mainly POPs given widespread convection over El Paso and developing precip near KLHX. Consensus of models is for continued good coverage through this evening and residual activity overnight, so have increased POPs especially for El PAso and the Srn I-25 corridor. Rose && .SHORT TERM...(This evening through Wednesday) Issued at 244 PM MDT Tue Aug 16 2016 Currently...scattered showers and thunderstorms have developed over the mountains this afternoon with activity spreading into the Palmer Divide and Raton Mesa regions. Locally moderate to heavy rainfall are possible with these storms. Temperatures are warm with upper 80s to lower 90s across the region under southeasterly winds. Through tonight...a large upper level ridge is forecast to remain across the Desert Southwest, stretching north into Wyoming across Colorado. Under the ridge, a slow moving upper disturbance will drift out of northeast Arizona and into western Colorado tonight. Several vort maxes around the upper disturbance will lead to continued shower and thunderstorms development across the mountains, east into the I-25 corridor through this evening. Models are favoring the Palmer Divide and Raton Mesa regions through this evening. As for how far east shower and thunderstorms make it, there is less certainty. A few high-res model runs persist convection a bit longer and further east than others through the 2 AM hour. For now, have highest pops over the mountains, into the Palmer Divide and Raton Mesa through this evening. Activity further east and its duration will likely depend highly on any outflow boundaries that spread across the region. Weak shear and modest instability across the region may allow for one or two storms to become strong with lightning, heavy rainfall and half inch hail. Wednesday...not much change expected in the upper pattern with the upper ridge anchored across the region, while the embedded upper disturbance drifts slowly into south central Colorado through the day. Moisture will be in place and energy around the disturbance is forecast to kick off convection over the mountains by late in the morning. Most model solutions keep a majority of the thunderstorms over the mountains, with some spread into the Palmer Divide region heading into the evening. Thunderstorm coverage will likely be highly dependent on outflow boundaries and individual disturbances rotating around the main upper system. Locally heavy rainfall will remain possible along with small hail, gusty outflow winds and lightning. Temperatures will remain warm with upper 80s to lower 90s across the region. Mozley .LONG TERM...(Wednesday night through Tuesday) Issued at 244 PM MDT Tue Aug 16 2016 Broad upper trough remains over the Great Basin Thu, while strong short wave moves quickly eastward through srn Canada, pushing a surface cold front into by nern CO Thu evening. Recycled moisture across the region suggests another round of sct mainly mountain/high terrain convection Thu, with lesser chance for storms lower elevations. Front likely arrives too late to force much convection on the plains Thu evening, though areas along the Palmer Divide could see an increased chance of storms after sunset as front moves through. Boundary will push through the entire area by Fri morning, with weak upslope gradients and increasing low level moisture over the eastern mountains and plains by afternoon. Thus expect an increase in tsra chances over the eastern half of the area Fri afternoon/evening, while farther west toward the continental divide, convective chances diminish as W-NW mid level flow brings some drier air into the region. Secondary cold front then pushes south through the area late Fri night into Sat morning, which may keep tsra chances going through the night, especially over the plains along and north of the Arkansas River. Post-frontal upslope will keep low level moisture in place over the eastern mountains and plains Sat, which should lead to fairly widespread showers by afternoon as lift from nrn plains upper trough swings through the region. Usual questions still in place regarding instability and resulting convective strength in fairly cool post-frontal air mass, as clouds may limit tsra strength somewhat, especially away from the mountains. Wouldn't be too surprised to see much of Pikes Peak socked in under low clouds and precip much of the day Sat (PP marathon and ascent is this weekend), with even some graupel/snow possible near the summit as 700 mb temps fall to around 4C. Wrn mountains and interior valleys may miss most of this precip, with only isolated tsra expected. Rain could linger into Sun morning, especially ern plains, as tail end of upper jet brushes by the area. Convection should become more isolated Sun/Mon as air mass dries slightly and upper trough shifts east, though still enough moisture around for storms over mainly the eastern mountains, especially Sun. Weak monsoon then begins to redevelop Tue, with convection returning to most mountains and high valleys in the afternoon. After one more very warm day Thu, max temps will fall across most of the region Fri behind initial cold front, with more substantial cooling Sat/Sun as secondary front moves through and 700 mb temps fall. Slow warming trend the develops for early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 244 PM MDT Tue Aug 16 2016 KALS...VFR conditions expected through the next 24 hours. Showers and thunderstorms are forecast through this evening over the mountains, which will likely spread into the San Luis Valley and may impact the terminal with brief periods of reduced CIGS and VIS. Once thunderstorms dissipate, VFR conditions are expected overnight. Another round of thunderstorms are possible on Wednesday afternoon. KCOS...VFR conditions expected through the period. Showers and thunderstorms are expected through this evening, primarily in the 02z/Wed time frame. Reduced CIGS, VIS and gusty outflow winds to near 30 kts are possible with thunderstorms in and around the terminal. Expect activity to dissipate this evening with VFR conditions overnight into Wednesday. Another round of afternoon and evening thunderstorms are possible on Wednesday. KPUB...VFR conditions for the next 24 hours. Showers and thunderstorms are possible through this evening. Gusty outflow winds will be the main threat from thunderstorms. VFR conditions are expected overnight into Wednesday. Another round of showers and thunderstorms is expected on Wednesday afternoon and evening. Mozley && .PUB Watches/Warnings/Advisories... NONE. && UPDATE...ROSE SHORT TERM...MOZLEY LONG TERM...PETERSEN AVIATION...MOZLEY
Hazardous weather outlook, Aug 16, 11:22 AM MDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1122 AM MDT TUE AUG 16 2016 COZ058>089-093>099-171730- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1122 AM MDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING, INITIALLY OVER THE MOUNTAINS, AND SPREAD EAST INTO THE INTERSTATE 25 CORRIDOR THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING MODERATE TO LOCALLY MODERATE TO HEAVY RAINFALL, HAIL AROUND 1/2 INCH IN DIAMETER, GUSTY WINDS AROUND 45 MPH AND HAZARDOUS LIGHTNING. IF HEAVY RAINFALL OCCURS ON AREA BURN SCARS, IT COULD PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS, WITH THE BEST CHANCES BEING OVER AND NEAR THE MOUNTAIN AREAS. HOWEVER, THIS WEEKEND THE SOUTHEAST PLAINS WILL SEE INCREASED MOISTURE AND A BETTER CHANCE FOR THUNDERSTORMS. THE MAIN THREATS WITH STORMS WILL BE LIGHTNING AND WIND GUSTS UP TO 50 MPH, HOWEVER SOME OF THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL AND LOCALLY HEAVY RAIN. COOLER AIR WILL MOVE INTO THE AREA FOR THE WEEKEND, AND THERE WILL BE THE POTENTIAL FOR SOME LIGHT SNOW OVER THE HIGHER MOUNTAIN PEAKS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE MAJORITY OF SOUTHERN COLORADO. 88/88
In the hours before
Local storm report, Aug 16, 5:00 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
500 PM MDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 7 S PEYTON 38.93N 104.47W
08/16/2016 M0.88 INCH EL PASO CO PUBLIC
.
&&
NWS PUEBLO CO
IRIS SYSTEMSpecial weather statement, Aug 16, 5:15 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 515 PM MDT TUE AUG 16 2016 COZ089-093-170015- CROWLEY COUNTY CO-LA JUNTA VICINITY/OTERO COUNTY CO- 515 PM MDT TUE AUG 16 2016 ...SPECIAL WEATHER STATEMENT... AT 514 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SWINK...OR 7 MILES WEST OF LA JUNTA...MOVING NORTH AT 10 MPH. HEAVY RAIN...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LA JUNTA...NORTH LA JUNTA...ROCKY FORD...SWINK AND CHERAW. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PUEBLO. && LAT...LON 3792 10358 3798 10378 3821 10379 3819 10346 TIME...MOT...LOC 2314Z 195DEG 10KT 3802 10367 MOORE
Local storm report, Aug 16, 5:35 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
535 PM MDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HEAVY RAIN 6 NNE COLORADO SPRINGS 38.91N 104.77W
08/16/2016 M1.75 INCH EL PASO CO TRAINED SPOTTER
&&
MNLocal storm report, Aug 16, 5:58 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
558 PM MDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HEAVY RAIN 9 WSW FOUNTAIN 38.66N 104.87W
08/16/2016 M1.75 INCH EL PASO CO TRAINED SPOTTER
.
&&
NWS PUEBLO CO
IRIS SYSTEMLocal storm report, Aug 16, 6:02 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HEAVY RAIN 3 NNE SCHRIEVER AFB 38.84N 104.50W
08/16/2016 M1.50 INCH EL PASO CO TRAINED SPOTTER
FELL OVER PAST 50 MINUTES.
&&
NWS PUEBLO CO
IRIS SYSTEMSpecial weather statement, Aug 16, 6:17 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 617 PM MDT TUE AUG 16 2016 COZ089-093-095-097-170100- CROWLEY COUNTY CO-LA JUNTA VICINITY/OTERO COUNTY CO- WESTERN KIOWA COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO- 617 PM MDT TUE AUG 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIOWA...NORTHEASTERN OTERO...EASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 700 PM MDT... AT 617 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF LAS ANIMAS...OR 21 MILES EAST OF NORTH LA JUNTA...MOVING SOUTHEAST AT 55 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHERAW...BLUE LAKE AND ARLINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3812 10358 3841 10339 3832 10299 3803 10333 TIME...MOT...LOC 0017Z 311DEG 49KT 3790 10315 SR
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:17 PM MDT | Special Weather Statement | PUB | Bent | 43 min |
| Aug 16, 6:23 PM MDT | Areal Flood Advisory | PUB | Fremont, Pueblo | 3 hr |
| Aug 16, 6:25 PM MDT | Flash Flood Warning | PUB | Fremont, Pueblo | 3 hr |
| Aug 17, 3:33 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont, Saguache | 117 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.